Virginia, 2021Winter Weather in Virginia, February 26 to 27, 2021
February 26 to 27, 2021 · NWS LWX · 4 events in 4 counties and zones
Low pressure passed by to the south on the 26th into the 27th. A period of snow occurred, mainly in the higher elevations of central Virginia where 1 to 3 inches of snow fell.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure passed by to the south on the 26th into the 27th. A period of snow occurred, mainly in the higher elevations of central Virginia where 1 to 3 inches of snow fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 26, 2:39 PM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Feb 26, 2:39 PM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
239 PM EST Fri Feb 26 2021
.SYNOPSIS...
Multiple lows will impact the region through early Monday
morning. High pressure builds in through the early parts of next
week before another system potential impact our region on
Wednesday.
&&
.NEAR TERM /THROUGH SATURDAY/...
High pressure is currently situated along the astern seaboard of the
mid-Atlantic and is expected to continue moving slowly eastward. As
the high moves off the coast, winds will become more east to
southeasterly throughout our region leading to weak moisture
advection. The northern half of our region briefly experienced
periods of clear skies this morning as a shortwave dropped south of
our region but the outer cloud decks of a approaching low are now
moving northward into our region this afternoon. Afternoon
temperatures are still on track to peak in the mid to upper 40s to
low 50s.
As the high moves east of the coast this afternoon, weak cold air
damming is forecast to occur along the eastern half of the Allegheny
front. A low pressure system will approach from the south and track
through the southern half our region late this evening and into
Saturday. Ahead of this system, overruning precipitation will move
into our central Virginia counties over the next few hours and
slowly spread northward this evening. The precipitation should begin
as rain or rain/snow mix and then transition to all snow from 0Z to
4Z on Saturday. A warm layer may lead to mix precipitation early
Saturday morning which may allow for a wintry mix with a focus on
sleet with periods of freezing rain. As of right now I believe the
freezing rain threat is very limited with the area with the best
chance being along the eastern half of the Allegheny front.
Generally, i'm expecting snow totals of 1 to 3 inches with locally
higher amounts along our higher elevations in central Virginia.
By four to five am on Saturday, all precipitation is expected to
have transitioned over to all rain as temperatures rise above
freezing with the heaviest axis of precipitation slowly shifting
northeastward toward northern and eastern Maryland. The coastal low
that moves through our region should start pulling away from our
region Saturday morning. Rain will taper off during the middle parts
of Saturday morning with only a few lingering showers into the early
afternoon periods. Mostly dry conditions expected Saturday
afternoon and into early Sunday morning with Saturday afternoon
temperatures rising up into the mid to upper 50s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
A second frontal system will move into the northern half of our
region late Saturday and into Sunday. The front will become stalled
over our region through Sunday with multiple lows forming and moving
along the boundary. Precipitation should start impacting our region
early Sunday morning with precipitation becoming widespread by the
middle parts of the morning. Winds will be light and out of the
south at the surface with a southwesterly flow aloft. The
southwesterly flow aloft will have a slight downsloping component
which will help limit some of the precipitation that falls east of
the Allegheny front. The heaviest precipitation looks to occur along
and west of the Allegheny front and likely occurs Sunday afternoon.
This boundary will remain near our region into Monday morning with
an extended period of light to moderate rain expected.
Flooding will be a concern with this system as some areas in western
MD and along the Allegheny front still have a decent snow pack which
combined with heavy rain may add a fair amount water to our rivers.
The Mid-Atlantic River center currently has a few of our river
points along the south branch Potomac reaching close to minor flood
stage late Sunday and into Monday morning. We will need to monitor
the changing situation.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Light rain will be exiting the fcst area Monday morning as cold
front presses south. Turning breezy/windy Mon afternoon and night as
pressure gradient tightens between low pressure over the NW Atlantic
and high pressure building from the Great Lakes.
Another low pressure will lift from the Mid-South Tue night and
spread precip into the area Wed. Some of it could be on the wintry
side if it arrives early enough and reaches far north. The higher
elevs of Skyline Drive, Highland and Pendleton Counties would be the
greatest at risk of any wintry precip.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Skies have become overcast for all of our terminals this afternoon.
Precipitation is expected to overspread all of our terminals by this
evening with ceilings and visibilities becoming MVFR and IFR
overnight. Winds will continue out of the east to southeast through
Saturday morning and then become southerly. I can't rule out
periods of LIFR as moderate rain moves through terminals. The MRB
and CHO terminals may experience periods of Snow mixing in with rain
this evening but a change over to all rain is expected by Saturday
morning. Rain should taper off at all terminals by early afternoon
on Saturday with ceilings rising to MVFR to VFR by Saturday evening.
A brief dry period is expected Saturday afternoon and evening but
system will bring further MVFR to IFR restrictions to all terminals
due to rain late Saturday evening and through Sunday.
NW winds possibly gusting up to 35 kt Mon afternoon and night behind
exiting cold front.
&&
.MARINE...
SubSCA conditions expected this afternoon but a coastal low moving
through the southern waters will bring 18 to 25 knot gusts late this
evening and into Saturday morning to our southern Chesapeake Bay
zones. SCA conditions will be possible on Sunday as well as another
system impacts our marine areas.
Strong SCA conditions expected Mon night through Tue with a period
of gales possible Mon night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from 10 PM this evening to 10 AM EST
Saturday for MDZ001-501.
VA...Winter Weather Advisory until 6 AM EST Saturday for VAZ025-026-
503-504-507-508.
WV...Winter Weather Advisory until 6 AM EST Saturday for WVZ505-506.
Winter Weather Advisory from 10 PM this evening to 10 AM EST
Saturday for WVZ501-503.
MARINE...Small Craft Advisory from 8 PM this evening to 11 AM EST
Saturday for ANZ534-537-543.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...LFR
AVIATION...LFR/JMG
MARINE...LFR/JMGHazardous weather outlook, Feb 26, 5:17 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
517 PM EST Fri Feb 26 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-272230-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
517 PM EST Fri Feb 26 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is the potential for gale-force winds across the area waters
late Monday into early Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-272230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
517 PM EST Fri Feb 26 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Winter Weather Advisory is in effect tonight for the central
Shenandoah Valley and Blue Ridge Mountains. Elsewhere, some
light accumulations of snow or freezing rain could occur tonight
in the Allegheny and Potomac Highlands as well as portions of
eastern West Virginia, extreme northern Virginia, and north-
central Maryland.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is an isolated threat for flooding of small streams and
creeks as well as urban areas late Saturday night through Sunday.
A few instances of mainstem river flooding are also possible into
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-272230-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
517 PM EST Fri Feb 26 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Winter Weather Advisory is in effect tonight for much of the
outlook area. Elsewhere, some light accumulations of snow or
freezing rain are possible tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A Winter Weather Advisory is in effect until 10 AM Saturday for
Garrett County, and western portions of Grant, Allegany, and
Mineral Counties for freezing rain.
There is an isolated threat for flooding of small streams and
creeks as well as urban areas late Saturday night through Sunday.
A few instances of mainstem river flooding are also possible into
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Northern Virginia Blue Ridge
- When
- February 26, 6:00 PM EST to February 27, 6:00 AM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
Winter Weather, Central Virginia Blue Ridge
- When
- February 26, 6:00 PM EST to February 27, 6:00 AM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
Winter Weather, Augusta
- When
- February 26, 6:00 PM EST to February 27, 6:00 AM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Winter Weather, Rockingham
- When
- February 26, 6:00 PM EST to February 27, 6:00 AM EST
- Where
- Rockingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Hawaii, February 26 to 28, 20212 deaths · 7 events
- Heavy Snow and High Wind in Nevada, February 26 to 27, 202155 kt wind · 9 events
- High Wind in Alaska, February 26 to 28, 202171 kt wind · 3 events
- High Wind in California, February 26, 202158 kt wind · 3 events
- Winter Storm in Alaska, February 26 to 28, 20213 events
- Winter Weather in Colorado, February 26 to 27, 20212 events
- High Wind in Idaho, February 26, 202152 kt wind · 2 events
- Winter Weather in West Virginia, February 26 to 27, 20212 events
- High Wind in Oregon, February 26, 202159 kt wind · 1 event
- Flood in Mississippi, February 26, 20211 event
- High Wind in Nevada, February 26, 202151 kt wind · 1 event
- High Wind in California, February 26, 202151 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937619, 937620, 937621, 937622.